Virginia, 2014

Flood in Virginia, August 18 to 19, 2014

August 18 to 19, 2014 · NWS LWX · 1 event in 1 county or zone

A shortwave trough approached the Mid-Atlantic while a warm front was to the south of the region. Showers and thunderstorms moved northward and some thunderstorms produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shortwave trough approached the Mid-Atlantic while a warm front was to the south of the region. Showers and thunderstorms moved northward and some thunderstorms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 9:35 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 18, 9:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 PM EDT MON AUG 18 2014

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL MOVE OFF THE VIRGINIA COAST LATE
TONIGHT. A FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE SOUTHERN
MID-ATLANTIC THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
FRONTAL BOUNDARY IS STALLED OUT JUST SOUTH OF THE CWA. SOME
CONVERGENCE NEAR AND TO THE NORTH OF IT HAS LED TO SHOWERS
DEVELOPING OVER THE NORTHERN VIRGINIA PIEDMONT AND SOUTHERN
MARYLAND. PW VALUES HAVE INCREASED AOA 1.6 INCHES AND THESE
SHOWERS ARE EXHIBITING VERY LITTLE MOVEMENT...THEREFORE THEY WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND PERHAPS SOME PONDING OF
WATER.

AM UNCERTAIN EXACTLY HOW FAR NORTH SHOWERS WILL BE ABLE TO EXPAND
TO. MOST OF THE SHOWERS MAY WIND UP BEING SOUTH OF INTERSTATE
66...AND THIS IS WHERE THE HIGHEST POPS WILL RESIDE. MAY KEEP THE
BALTIMORE AREA DRY FOR THE NIGHT GIVEN SOME OF THE LATEST
GUIDANCE.

THE STATIONARY FRONT WILL STAY NEAR THE HIGHLANDS AND SOUTH ACROSS
SOUTHERN VA TUESDAY. AT THIS TIME IT IS HARD TO DEFINE BUT
EASTERLY FLOW FROM THE JERSEY WILL SPREAD OUT ACROSS THE REGION
LEADING TO FLOW UP AGAINST THE BOUNDARY. THIS SEEMS TO BE THE ONLY
FORCING MECHANISM TUESDAY AND THEREFORE LOW CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY WEST OF THE BLUE RIDGE. SFC LOW PRESSURE FROM
THE SHORTWAVE TROUGH TODAY WILL BE JUST OFF THE DELMARVA COAST
TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
ACTIVITY SHOULD BE DIURNAL IN NATURE AND WANE TUESDAY EVENING
LEADING TO MOSTLY DRY CONDITIONS. EASTERLY FLOW WILL LEAD TO LOW
CLOUDS AND PATCHY FOG FOR MUCH OF THE REGION TUESDAY NIGHT AND INTO
WED MORNING.

A TROUGH OF LOW PRESSURE WILL ENTER THE GREAT LAKES REGION WEDNESDAY
AND SHOWERS AND THUNDERSTORMS WILL APPROACH THE HIGHLANDS WED
MORNING AHEAD OF A COLD FRONT MOVING ACROSS THE OHIO VALLEY. LOW
PRESSURE IS STILL PROGGED TO BE LOCATED OFF THE MID ATLANTIC COAST
LEADING TO NE-E WINDS ACROSS MOST OF THE REGION. WINDS SHOULD BECOME
SOUTHERLY BY WED AFTERNOON AND INSTABILITY WILL INCREASE. SHOWERS
AND THUNDERSTORMS WILL MOVE EASTWARD THROUGHOUT WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE DOMINANT AXIS OF THE LARGE SCALE UPPER LEVEL TROUGH THAT WILL BE
BRINGING THE MID-ATLANTIC ACTIVE WEATHER THIS WEEK WILL FINALLY DIG
ACROSS THE EASTERN US THURSDAY AND FRIDAY. THIS WILL BRING A WEAK
SURFACE COLD FRONT THROUGH THE AREA DURING THE DAY THURSDAY.
SOUTHERLY FLOW AT THE SURFACE WILL ALLOW FOR ENOUGH PREFRONTAL
WAA/MOISTURE ADVECTION THAT THURSDAY EVENING WILL SEE THE MOST
INSTABILITY OF ANY DAY THIS WEEK...WITH POCKETS OF CAPE BETWEEN 1000
AND 1500 J. WITH JUST OVER 30 KTS OF SHEAR AND DRY LOW LEVELS/STEEP
LOW LEVEL LAPSE RATES DAMAGING WINDS MAY BE A THREAT IN
THUNDERSTORMS THAT DO INITIATE. COVERAGE OF STORMS WILL BE HIGHEST IN THE
AFTERNOON WITH THE PEAK IN DIURNAL HEATING...THOUGH THE THREAT COULD
CONTINUE THROUGH THE NIGHT DUE TO THE INCREASED UPPER LEVEL DYNAMICS
IN THE AREA.

AS THE UPPER LEVEL TROUGH AXIS MOVES OFF THE COAST A WAVE OF LOW
PRESSURE WILL FORM OFF OF CAPE HATTERAS. ONSHORE FLOW AROUND THE
NORTH SIDE OF THIS LOW WILL BRING A BACKDOOR COLD FRONT THROUGH THE
AREA FRIDAY. THE SEASONABLY COOL AND MOIST AIRMASS BEHIND THIS FRONT
WILL REMAIN OVER THE AREA THROUGH THE WEEKEND...BRINGING PERIODS OF
LIGHT RAIN WITH A LOW CLOUD DECK. RAINFALL COULD BE ENHANCED ALONG
THE BLUE RIDGE DUE TO UPSLOPING OF EASTERLY FLOW. HIGH PRESSURE WILL
MOVE OVERHEAD LATE SUNDAY...ALLOWING SKIES TO BEGIN TO CLEAR AND
BRINGING IN DRY CONDITIONS FOR THE BEGINNING OF THE WORKWEEK.

TEMPS WILL BE IN THE LOW TO MID 80S ON THURSDAY THANKS TO PREFRONTAL
WARM AIR ADVECTION. FRIDAY SATURDAY AND SUNDAY WILL ONLY SEE HIGHS
INTO THE LOWER 70S AS A MARINE AIRMASS AND PLENTY OF SKY COVER WILL
LIMIT DAYTIME HEATING. TEMPS WILL BEGIN TO CLIMB BACK TOWARD NORMAL
TO BEGIN NEXT WEEK WITH HIGHS ON MONDAY MOSTLY IN THE LOWER 80S.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
SHOWERS HAVE DEVELOPED NOT TOO FAR SOUTH OF IAD/DCA THIS EVENING.
AM UNCERTAIN HOW FAR NORTH THEY CAN REACH HOWEVER...SO HAVE LEFT
SHRA OUT OF TAF ATTM. ATTENTION THEN TURNS TO POTENTIAL LOW CIG
DEVELOPMENT OVERNIGHT. CHO SEEMS MOST LIKELY TO EXPERIENCE IFR.
HAVE BACKED OFF ON IFR FURTHER NORTH PER LATEST GFS GUIDANCE WHICH
IS SUPPORTED BY SREFS...BUT LATE NIGHT/EARY TUESDAY MVFR CIGS ARE
POSSIBLE.

ISO-SCT SHRA AND TSRA POSSIBLE AT MRB/CHO TUESDAY AFTERNOON. IFR
CONDITIONS EXPECTED TUESDAY NIGHT/WEDNESDAY MORNING FOR LOW CIGS
AND VSBYS. E-SE FLOW WILL CONTINUE WEDNESDAY AS A COLD FRONT
APPROACHES FROM THE WEST. SHRA AND TSRA POSSIBLE WEDNESDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS MAY EFFECT AVIATION THURSDAY
EVENING. LOW CEILINGS ARE EXPECTED AS A MARINE AIRMASS FILLS IN TO
THE AREA LATE FRIDAY NIGHT THROUGH SUNDAY.

&&

.MARINE...
E/SE WINDS CONTINUE TONIGHT. LOCAL ENHANCEMENT MAY SUPPORT 15 KT
WINDS UP THE LOWER TIDAL POTOMAC RIVER...BUT SPEEDS ARE EXPECTED
TO REMAIN BELOW SCA THRESHOLDS. ONSHORE FLOW CONTINUES THROUGH
MID-WEEK.

CONFIDENCE IS LOW IN THE OCCURRENCE OF ANY MARINE HAZARDS THROUGH
THE LONG TERM.

&&

.TIDES/COASTAL FLOODING...
WENT AHEAD AND ISSUED COASTAL FLOOD ADVISORY FOR ANNE ARUNDEL
COUNTY. ANOMALY UP NEAR 0.7 AT APAM2.

PREV...

ANOMALIES WERE RUNNING AROUND 1/2 FT ABOVE NORMAL ON THE WESTERN
SHORE OF THE CHESAPEAKE BAY THIS EVENING. ANOMALIES ARE EXPECTED
TO INCREASE A LITTLE OVERNIGHT. IT WON/T TAKE MUCH MORE TO SEND
ANNAPOLIS INTO MINOR FLOOD...BUT IT IS UNCERTAIN IF THIS WILL
OCCUR BY THE TIME OF HIGH TIDE. WILL CONTINUE TO MONITOR AS
COASTAL FLOOD ADVISORY MAY BECOME NECESSARY...THIS IS LIKELY THE
ONLY AREA THAT WILL BE VULNERABLE FOR TONIGHT/S HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 4 AM EDT TUESDAY FOR MDZ014.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BJL
NEAR TERM...BPP/HAS
SHORT TERM...HAS
LONG TERM...CEB
AVIATION...BPP/HAS/CEB
MARINE...BPP/HAS/CEB
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Aug 18, 9:33 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EDT MON AUG 18 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR ANNE ARUNDEL COUNTY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 PM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stafford

When
August 18, 10:00 PM EST to August 19, 12:00 AM EST
Where
Stafford County, 1.08 mi NE of Blooke to 0.9 mi ENE of Blooke
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.392, -77.367

Brooke Road was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540077.